Illinois, 2025High Wind in Illinois, December 10, 2025
December 10, 2025 · NWS ILX · 1 event in 1 county or zone
Strong northwesterly winds developed behind a passing cold front during the morning of December 10th. including 48mph at the Coles County Airport and 57mph at mesonet station AT671 in Shelbyville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwesterly winds developed behind a passing cold front during the morning of December 10th. Wind gusts briefly reached 45-55mph at several observing sites...including 48mph at the Coles County Airport and 57mph at mesonet station AT671 in Shelbyville. The highest measured gust of 58mph occurred at Capital Airport in Springfield. No wind damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 10, 5:48 AM CST, 2 hours 12 minutes earlier. Its key messages:
- Strong northwesterly winds gusting 40-50 mph will accompany scattered rain and snow showers this morning.
- Snow will spread across much of central Illinois Thursday afternoon through Thursday night. There is a 50-80% chance for greater than 2 inches of snow along and northeast of a Macomb to Robinson line.
- Another surge of very cold air is expected by the end of the week...resulting in sub-zero apparent temperatures Friday night through Monday morning.
Area forecast discussion, Dec 10, 5:48 AM CST, 2 hours 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
548 AM CST Wed Dec 10 2025
.KEY MESSAGES...
- Strong northwesterly winds gusting 40-50 mph will accompany
scattered rain and snow showers this morning.
- Snow will spread across much of central Illinois Thursday
afternoon through Thursday night. There is a 50-80% chance for
greater than 2 inches of snow along and northeast of a Macomb to
Robinson line.
- Another surge of very cold air is expected by the end of the
week...resulting in sub-zero apparent temperatures Friday night
through Monday morning.
&&
.DISCUSSION...
Issued at 334 AM CST Wed Dec 10 2025
...Strong Winds This Morning...
08z/2am surface analysis shows a pre-frontal trough approaching
the Illinois River...with a cold front noted further upstream
across northern portions of Iowa/Nebraska. Once the trough swings
through the area, winds will veer to northwesterly and gust
30-40mph for the entire day. The main concern for higher gusts
sill focuses on scattered rain/snow showers along and just behind
the cold front. Models have backed off somewhat on the magnitude
of the gusts, as winds at the top of the mixed layer are generally
less than 50mph. Still think the showers will be able to mix some
of the momentum down to the surface resulting in occasional gusts
in the 40-50mph range through midday. A Wind Advisory remains in
effect for much of central Illinois accordingly. Surface
temperatures will initially be in the upper 30s and lower 40s
early this morning, but will drop into the lower to middle 30s as
the scattered showers arrive. The snow may temporarily cut
visibilities to less than 1 mile in a few spots and will likely
result in a dusting to a couple tenths of an inch on grassy
surfaces. The most widespread/significant snow showers will push
into Indiana by midday, followed by just flurries for the
remainder of the afternoon and evening.
...Snow Late Thursday...
00z Dec 10 models continue to have difficulty pinning down the
exact track of the next approaching clipper system, which is
evident on latest water vapor imagery over British Columbia. Since
the system is now on land, it will be much better sampled by both
surface and upper air observations...thus the next model cycle
should have a much better handle on the exact details. Presently
there are two distinct camps...the synoptic models such as the
ECMWF and GFS which take the system across the heart of central
Illinois and the higher-res models such as the NAM and HRRR that
track it a bit further north. Taking the middle-of-the-road model
consensus places the axis of heaviest snowfall generally along the
I-74 corridor...but this could be shifted slightly northward if
the CAMs continue their trends. As it stands right now, it appears
snow will develop across the Illinois River Valley by mid-afternoon,
then quickly spread eastward toward I-57 by sunset. The
heaviest/steadiest snow will occur during the evening, with the
precip shifting eastward and diminishing overnight. The 00z Dec 10
LREF now shows a high probability (50-80% chance) for greater
than 2 inches of snow along/north of a Macomb to Robinson line.
Given the northward shift in the track, an elevated warm layer
could lead to mixed precipitation along the S/SW edge of the main
snow band. This looks most likely to occur along/southwest of a
Rushville to Taylorville line where the latest forecast includes a
mix of snow and freezing rain.
...Bitterly Cold Conditions This Weekend...
As has been advertised for the past several days, another surge of
extremely cold air will arrive this weekend. A short-wave trough
interacting with the baroclinic zone will bring another round of
light snow to central Illinois on Saturday: however, it is still
too early to pinpoint exact accumulations. The main weather story
will be the sharply colder conditions after FROPA. High temperatures
will drop from the 30s on Friday into the single digits and teens
by Sunday. While wind-chill values will dip below zero across
parts of the area by late Friday night, the coldest period will be
Saturday night into Sunday when apparent temperatures will approach
or exceed the -15F advisory criteria everywhere north of I-70.
The extreme cold will begin to ease by Monday as boundary layer
flow becomes S/SW and afternoon temperatures rise back well into
the 20s and perhaps lower 30s in some spots.
Barnes
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 548 AM CST Wed Dec 10 2025
MVFR conditions will prevail through the entire 12z TAF period.
W/NW winds will gust to around 30kt for much of the day...with a
period of wind gusts potentially up to 40kt occurring as scattered
snow showers currently upstream across northeast Iowa pivot into
the area. Based on radar trends and latest obs, think most of the
snow showers and the lowest associated visbys will graze the I-74
terminals between 15z and 19z. Have lowered visbys to 1-2 miles at
those sites accordingly. Further S/SW at KSPI and KDEC, opted to
only carry VCSH with little to no visby restriction. The snow
will quickly exit into Indiana by early afternoon, with little
more than scattered flurries anticipated for the rest of the
afternoon into the evening. NAM/HRRR forecast soundings show the
MVFR cloud deck persisting through Thursday morning. Winds will
begin decreasing by late afternoon, then will drop to 12kt or less
after 03z/04z.
Barnes
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon CST today for Ilz029>031-036>038-
040>045-047>056-061-062-066.
&&
Hazardous weather outlook, Dec 10, 4:04 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
404 AM CST Wed Dec 10 2025
ILZ027>031-036>038-041>046-053>057-063-111015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-
Edgar-Clark-
404 AM CST Wed Dec 10 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...Today and tonight.
West to Northwest wind gusts to 50 mph are expected through around
midday today, resulting in difficult travel conditions for high
profile vehicles. Brief, localized visibility reductions are possible
(20-40% chance) in a band of scattered snow showers this morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Accumulating snow is forecast Thursday evening into Friday morning.
There is a 50 to 80 percent chance for more than 2 inches of snow
near and north of a Macomb to Robinson line.
Another shot of Arctic air will arrive late this week, with wind
chills well below zero Friday, Saturday, and Sunday nights.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ040-047>052-061-062-066>068-071>073-111015-
Schuyler-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby-
Cumberland-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
404 AM CST Wed Dec 10 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Today and tonight.
West to Northwest wind gusts to 50 mph are expected through around
midday today, resulting in difficult travel conditions for high
profile vehicles. Brief, localized visibility reductions are possible
(20-40% chance) in a band of scattered snow showers this morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another shot of Arctic air will arrive late this week, with wind
chills below zero Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Deubelbeiss
High Wind, Sangamon
- When
- December 10, 8:00 AM CST to 12:00 PM CST
- Where
- Sangamon forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
A 58mph non-thunderstorm wind gust was observed at Capital Airport (KSPI) in Springfield at 10:15am CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Strong Wind in Montana, December 10 to 12, 2025$35 million · 5 events
- Freezing Fog in South Carolina, December 10, 20252 injured · 1 event
- Winter Weather in Vermont, December 10, 202517 events
- Winter Storm and Winter Weather in New York, December 10 to 12, 202515 events
- Blizzard and Winter Weather in West Virginia, December 10 to 11, 202513 events
- High Wind in Wyoming, December 10 to 11, 202568 kt wind · 12 events
- Winter Weather in Maine, December 10 to 11, 202510 events
- Freezing Fog in South Carolina, December 10, 20251 injured · 1 event
- Winter Storm and Winter Weather in New York, December 10 to 11, 20259 events
- Winter Storm and Lake-Effect Snow in New York, December 10 to 12, 20256 events
- High Wind in Montana, December 10 to 11, 202565 kt wind · 6 events
- Winter Weather in Pennsylvania, December 10, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301277.